worldchildfree.org

Goiter on thyroid from Medifast?

Want the Latest Medifast Coupons Every Month?


Enter your email address below and we'll send you the latest coupon codes to save on Medifast every month. We'll even give a lucky person a month supply of free food.


Helllo,.

Am looking for some input....

I started Medifast 5 weeks ago, lost 16 pounds so far. I have never been diagnosed with any kind of thyroid problem that affects any of my blood levels, but I have always had nodules on my thyroid..

I the last 3-4 days I have realized I have a goiter or a very enlarged nodule growing on my thyroid... significantly larger. I have never had any thing I could feel before and now it's practically appeared overnight..

I am assuming it's from all the soy? Am calling my counselor in the morning, as well as my doctor, but wanted any input you all could offer..

I am going to be really discouraged if the one diet that's working is messing up the rest of my system..

Thanks!.

Valerie..

Comments (8)

I am speaking only from my personal experience here but....

There are several Thyroid tests that need to be done to properly diagnose any Thyroid condition. Most definately you need to get in touch with an Endocrinologist. Not just a GP. I had Hypothyroidism (overactive thyroid) which my Endo could see in my neck from across the room. I had seen several doctors all the way up to an Oncologist to figure out what was wrong with me. I had thinning nails, hot flashes, gained weight, high white blood cell count, tired all the time, depressed, no energy, etc.

This was about 6 years ago. He put me on meds to lower my thyroid for about 6 months or more and they never worked. He then sent me to a specialist to see if I qualified for radiation of my thyroid to remove it, rather than surgery. They did the radioactive iodine treatment and then took me completely off the thyroid meds. STUPID.

When they took me off completely I went CRAZY. FOR REAL. Now, the thyroid is gone. I still take meds to give me the thyroid hormone, Levothyroxine, but a very low dose. I've read on here that if you are taking that med you should wait 3-4 hours to eat or drink soy products after taking your med.

OK, I'm rambling... saying all of that to tell you, definately go see an Endocrinologist. They have several blood tests and scan to run. I've lost 50+ lbs on Medifast and I serioulsy doubt that you won't be able to use the products. Maybe the soy just triggered something that was already there. Big hugs to you and hoping you find a good dr to help you figure this out...

Comment #1

From what I know (and I had my thyroid removed 41 years ago so I do know a little) is that lack of iodine in your diet can cause goiters. It's probably not caused from soy, but rather a lack of iodized salt in your diet. While it can be sign of something more more serious, it's a place to start. Most of us have cut way back on how we season our food. Iodine is an extremely important nutrient that is hard to get enough of. Because of this, I take kelp pills..

That being said, I would not mess around with Nutrisystem as they are nutritionists, not physicians. Get in to see your Dr. (You shouldn't need a specialist to get this diagnosed) as soon as possible and have it checked out. Buy some kelp pills, as this is going to benefit you regardless of what is causing the goiter. Do not mess around with this for any reason. When my goiter became noticeable when I was 8, my mom took me to the Dr.

Don't want to scare you, but do want to stress that this is not something to take lightly or to discuss with anyone besides your physician. I am betting it's nothing serious, but it's better to err on the side of caution.

Keep up posted...

Comment #2

Thanks for the responses. Has a Ultrasound today and it's apparently a large cyst on the thyroid that something (the soy and lack of salt maybe) triggered a reaction in. Am going for a FNA this week after the holiday.

Am also waiting on the next set of bloodwork. My TSH was .5491 when I started Medifast, but my doc today said I am showing all the signs of being hypo..

I hate the thought of having to stop the diet - am waiting til I get the next set of bloodwork back to decide for sure..

Thanks for all the good wished and the answers!.

Valerie..

Comment #3

\.

I can't imagine you would have to stop the program because you're hypo thyroid. Hopefully you will be able to continue on. Is your Dr. an endochrinologist? If not, make sure that you follow up with one before starting any treatment...

Comment #4

I have a multinodular goiter that has gotten bigger over the years. It took years for any doctor to listen to me when I said something was not right. I could feel the nodules when I swallowed, but since I was so obese, my doctor could not feel them on manual examination. My bloodwork has always come back within normal range, so she would not send me to an endo (at that time my insurance required a referral for any specialist, and she would not give it). I changed jobs, moved to Florida, found a new doctor. She could not feel anything either, but she at least listened to my concerns and sent me for an ultrasound.

It was only when I started losing weight that they could be easily seen and felt. I've had follow-up ultrasound and fine needle biopsies on the nodules (all negative), and am under the care of a endocrinologist since the nodules continue to grow and I've developed some new ones since the original ultrasound. One thing I have noticed since losing the weight is that I don't constantly feel like I am being strangled (a very real feeling when one has multinodular goiter), but my enlarged thyroid is indeed more noticeable now than when I was obese.

It is possible that the soy in the diet is contributing to the growth of your goiter, but unless you have had ultrasounds to measure the size, it is more likely just the fact that you are losing weight that is causing you to be able to see the goiter as more pronounced now...

Comment #5

Yeah I think that I may have some goiter too, but that goes with having thyroid problems perhaps too!.

I also heard that it can cause trouble swallowing at times, and well I have that sometimes..

Comment #6

Steph, a goiter is very easy to detect. A 10 minute ultrasound will show whether you have nodules and any enlargement of the thyroid. If you are being treated for thyroid problems already, ask your endocrinologist for a new ultrasound to determine if your thyroid is getting bigger...

Comment #7

Im going to bring that up to my doctor and also it says on my meds that it can cause "trouble swallowing" but either way I hope I can get my thyroid taken out sometime next year perhaps..we see what happens!..

Comment #8


This question was taken from a support group/message board and re-posted here so others can learn from it.

 

Categories: Home | Medifast Wiki - Jan 2011 | Medifast Wiki - Dec 2010 | Medifast Wiki - Sep 2010 |

Medifast Wiki - Aug 2010 | Medifast Wiki - June 2010 | Medifast Wiki - May 2010 |

 

(C) Copyright 2010 All rights reserved.